A 50-year-old woman with a history of essential hypertension and depression was admitted to a telemetry unit because of 2 episodes of syncope within a 48-hour period. There were no other symptoms. Her blood pressure was 130/78 mm Hg, and findings on chest radiographs were normal. The serum potassium level was 3.3 mmol/L. The patient was being treated with clarithromycin for an upper respiratory tract infection. Her other medications were hydrochlorothiazide, fluoxetine, and a potassium supplement. A rhythm trace was recorded (Figure 1).
1. a. sinus with paroxysmal ventricular tachycardia
b. torsades de pointes
d. prefibrillatory ventricular arrhythmia
The arrhythmia is a form of paroxysmal ventricular tachycardia, which because of its characteristic electrocardiographic morphology is referred to as torsades de pointes (twisting of the points). The ventricular complexes continuously change their configuration and electrical axis as if they are twisting around an isoelectric line. The widened QRS deflections change...